Thursday, December 2, 2010

Putting down words

The last month has been a handful for me to handle in terms of sheer activity. There have been class projects and papers and presentations that have been taking up a lot of my time. My nephew was born on Veteran's day. I've been in a doctor's office every two weeks since September, either locally or in Houston.



I finally got to meet an old friend's wife, Mara, while they were down in New Orleans for Thanksgiving. She is as lovely and gracious and fun in person as I knew she would be and possesses the rare talent of putting people at ease with her laugh and a smile. I only wish they lived closer so we could all see more of each other on a regular basis.



And then there's the matter of the steroid taper. Today marks nine weeks of taking methylprednisilone. I started out on a dose of 64 mg daily. When you first start taking this medication, you feel awful. You're jittery and your heart races. You can't sleep and all you want to do is zip around the room while stuffing your face with anything that isn't moving. Then, for one blissful moment, the symptoms causing you to be on steroids resolve and the side effects take a backseat to the sheer relief of being able to breathe.



You don't get very much time to enjoy the moment. Your taper starts as soon as you stabilize in order to minimize the very real damage steroids can do to your system. You're doctor is trying to prevent a host of boogie men from taking up residence in your body. You'd think shunting the steroids from your system would be a good thing, and it is, but you feel horrible while it's happening.



I have felt less than well for the last month. It's not the same as being sick with the flu or on the verge of a cold. It's more a feeling of pervasive tiredness and the inability to get motivated. I'm suffering from muscle weakness and shake constantly as a result. I can't stand for long periods without leaning on something for support. If I forget myself and sit on the floor out of reach of a prop with which I can pull myself up, I'm stuck like a one-legged turtle flipped on its back. I have a hard time with stair risers and it takes me longer than it should to get in and out of a car. I can only imagine how bad it would have been had I not been exercising. It is getting better.



I've had a hard time keeping up with the blog with everything going on. There have been many half-hearted attempts at putting down words that have been discarded in the face of everything. I haven't abandoned them completely and I'll flesh out a few for future posts.



I was in Houston yesterday to see my transplant specialist. She took one look at me, touched my face and apologized for what steroids had done to my appearance. This made me smile because she's just one of those special individuals who should be a doctor and is a credit to her profession. Until we spoke yesterday, I hadn't realized that I was in a very small percentage of people who happen to be extremely sensitive to steroids. I've known from previous treatment that I react quickly to the drugs, but didn't realize that my reaction was so extreme.



When Dr. K. saw how swollen my face, neck, and shoulders are, she decided that I needed to be on an accelerated taper. I'll start taking 48 mg every other day for a week, then 32 mg every other day for a week. I'll see her again following that with the plan being to get me down to 16 mg every other day for a week. She'll slow the taper down from there and speculated that I'll be placed on inhaled steroids for my lungs. I'll also be seeing the GvHD lung specialist the same day and having a complete pulmonary workup as well as more xrays.



If history repeats itself, it will be a little over six months before I lose all of the swelling in my features and around my midsection once steroids stop. I'll be relieved once I stop feeling like my skin's about to burst open from all of the pressure. It's that uncomfortable.



As for my blood work, it was mostly normal. I've managed to lose the report, but here are the numbers from memory:



WBC: 8.7 normal



RBC: 3.87 low, but on the cusp of normal



Hemoglobin: 12.7 normal



Platelets: 142 low end of normal



ANC: 6.66 normal



Alanine aminotransferase: 44 normal



Aspartate aminotransferase: 21 normal



LDH: 1163 really, really high



Two of my liver enzymes are perfect and that's what we've been aiming for. My LDH continues to trend in the wrong direction and so Dr. K. had me go in for a little more blood work to test my Epstein-Barre virus titers. EBV is the nasty little bug that causes mono and most adults carry it. It's also what leads to PTLD(pre-lymphoma) in patients with suppressed immune systems. I've already been treated for PTLD once and it was enough. I'd rather not do the riddled with tumors thing again. If my titers are high, I suspect that there will be an increase in the amount of valtrex I take in the hopes of heading off trouble. If it's not EBV, then I don't know what the next step will be. I'll know more in two weeks once the test results come back.



I have finals next week, so this will likely be the only post from me this week. Chris has a video he took over the weekend that he was supposed to post. You know what to do if you want to see it.



This is a picture at eight weeks on steroids

8 comments:

Ronni Gordon said...

Hi Ann,

The picture didn't come through. Maybe you should try posting it again.

I know what you mean about the steroid taper. You feel odd, but it's hard to explain in exactly what way. As for the shakes, are you still taking prograf? When they cut my prograf from two a day to one, the shakes stopped.

Hang in there. You've got what it takes!

Lisa Adams said...

Hi! I can see the picture, and I can only imagine how hard it is to see a moon face in the mirror, albeit a beautiful one. So sorry that you continue to suffer and have to keep going on a regular basis. It's way too easy to say "it beats the alternative"... I hope the taper will help. I wish I could be there to help. Love to you and Chris.

Anonymous said...

Oh, Ann. Your photo doesn't convey as deeply as your words do. I'm sorry that it's an uncomfortable time. I've held off with the candied yam recipe because it just felt like cruel and unusual punishment, but I'll e-mail after this. Hang in there. I so appreciate your gift for sharing your experience through words "I" can truly feel. One day at a time! Love you!
Wen Ü

PJ said...

Ann, I hear anf feel your frustration. Here's an idea. Let's go into a padded cell and start screaming about how much we hate steroids and the other nasty side effects of transplant. I used to console myself with "at least I don't have "leukemia," but chronic gvh just plain sucks no matter what it means. There, I've said it.

Nancy said...

Thank you for your lovely posting and your beautiful photo. I'm sorry you are having such extreme side effects from the steroids. Remember, that: this, too, shall pass. Hang in there girlfriend.

I remember putting on 40 pounds while on steroids and my lungs were getting wet and I began suffocating. Would they consider using lasix at this point? I'm sure with your accelerated taper, your puffy (but still very cute) face will return to normal. Take it easy and thank you again for sharing your ride with all of us.

xoxo nancy

Ann said...

Ronni, when I stepped down to 1mg of tacro a day, the shaking lessened for about a week. My APN thinks it's a combination of steroids and muscle weakness. I find that I shake more uncontrollably when I've been standing too long, or lifting things.

Lisa, thanks. Being able to talk throughout the day helps, so it is like you're here.

Wendy, I can't wait to try the yams! Thanks for sending the recipe. :)

PJ, yes and yes. I was much happier when the chronic GvHD was limited to my skin and eyes. C'est la guerre, c'est la vie.

Nancy, last time around I put on 24 pounds while on steroids and it took forever to take off. This time around I am determined not to let that happen. I've been doing marathon sessions on the treadmill and have managed to limit the damage to 6 pounds. I don't think my doctor will give me lasix because I've had it so much in the past and it wrecks the kidneys. I know what you mean about the pressure making things difficult. Some days I wish I had a release valve that I could flip open to shunt some of the fluid. It will get better, I know.

Jim said...

Steroids suck, Ann. And then again they don't. We'd rather have you around venting and sharing than the alternative. It sounds like you have a great doctor and plan, and we look forward to more progress reports.

Ronni Gordon said...

A couple of more thoughts:

Can I join you and PJ in the padded cell?

Also, I was thinking, I know we all hate the puffy-face look, but I bet if you posted another photo with your adorable smile that you'd look kinda cute!